Missouri, 2018

Heat in Missouri, August 16, 2018

August 16, 2018 · NWS MEG · 2 events in 2 counties and zones

Upper level high pressure dominated the region during the middle of August 2018. High temperatures and humidity combined to create dangerous heat indices across western parts of the Mid-South.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure dominated the region during the middle of August 2018. High temperatures and humidity combined to create dangerous heat indices across western parts of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 16, 10:49 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 16, 10:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1149 AM CDT Thu Aug 16 2018

.UPDATE...

Remnants from the line of convection that brought heavy rain to
portions of Northeast Arkansas and the Missouri Bootheel early
this morning continues to push east across West Tennessee.
Locations near the Tennessee River and Northeast Mississippi will
be impacted this afternoon. In addition, can't rule out some
redevelopment along old outflow boundaries that are located across
Northeast Arkansas and West Tennessee. Have adjusted POPS
accordingly and lowered highs across portions of West Tennessee
due to the ongoing convection. Update will be out shortly.

KRM

&&

.DISCUSSION... /issued 710 AM CDT Thu Aug 16 2018/

MCS across the northern half of the CWA will slowly erode this
morning...with convection expected to become isolated by 10
am...with skies becoming partly sunny soon after. Rainfall amounts
of upwards of 7 inches has fallen...with rates 1 to 2 inches per
hour remaining persistent along I-55 over the next hour. Have
adjusted morning PoPs to capture the forecasted trend.

JAB

&&

.PREV DISCUSSION... /issued 304 AM CDT Thu Aug 16 2018/

Moderate to heavy precipitation is going on across the northern
counties...where storms are likely to train for the next few hours.
Three hourly rainfall amounts already approaching 3 inches across
portions of Craighead and Greene Counties. An additional 1 to 2
inches would overfill ditches and cause minor street flooding.
Mesoscale Precipitation Discussion indicates a slight chance for
flash flooding today. Farther south only occasional light
sprinkles producing a trace have been tracking through the region.
Current temperatures ranging from the mid 70s where precipitation
is falling...to a few readings in the lows 80s in north
Mississippi. Winds have been south at 5 to 10mph...with gusts
approaching 30 mph in heavier convection.

For today through Saturday...models are in good agreement that the
Midsouth will remain unsettled with multiple periods of clouds and
precipitation. This due to an active northwesterly upper flow. IR
satellite showing current convection in the northern counties
anchored in the base of a passing trough...some breaks are
currently seen with this activity...so an extensive flood threat
is not anticipated. CAMs show cloud tops warming after sunrise as
well. Activity will likely re-fire in the northeastern counties
after 12 pm...and again in the western counties this evening.
Coverage will become more isolated late tonight.

A stronger closed low sinking southeast over Nebraska will
quickly begin affecting the region tomorrow through Saturday.
This disturbance is expected to bring better rain chances over the
central and southern Midsouth counties where rain is more
welcome. Pockets of rainfall amounts of 5+ inches over the next
three days can't be ruled out in the north...with the south
generally in the 1-3 inch range. The region is under a marginal
risk for severe storms today and tomorrow as well...with severe
indices indicating the potential across the southern counties
on Saturday. Plan on including both an isolated severe storm and
localized flash flood wording in the morning hazardous weather
outlook. Temperatures could be above seasonal normals today in the
I-40 corridor and points south where more sun will be seen...in
fact the NAM MOS shows a high of 97F in Memphis with heat indices
topping 105F. Believe that is a bit to much...leaning closer to
the GFS MOS of 90F. Over the north thicker cloud cover and
rainfall will keep highs in the mid and upper 80s. Slightly cooler
readings over the central and south for Friday and Saturday.

Sunday through midweek...a third shortwave will track southeast
from the northern Rockies...affecting more of the Midsouth on
Monday then any other day. Rain chances will subside across the
north on Sunday...with scattered coverage in the south.
Temperatures near normal. Starting Sunday night the next complex
of precipitation will slide east from the Ozarks and persist
into Monday night as a cold front approaches the area. A drier
airmass will slowly infiltrate the Midsouth on Tuesday suppressing
convection to the southern counties. Wednesday and Thursday of
next week appear to be dry and pleasantly mild.

JAB

&&

.AVIATION...

12Z TAFs

Rain and thunderstorm chances will increase during the upcoming
TAF cycle but remain highest near JBR and MKL. Overall, the focus
for storms will shift South with time. Fairly high cloud bases
should keep cigs VFR, though periods of MVFR or lower vis is
possible for brief periods of time in association with the heavier
rain and thunderstorms. Winds will remain from the South to
Southwest, generally 5-10kt through the period. Rain/thunderstorm
chances will increase area wide overnight.

30

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 16, 2:04 AM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
304 AM CDT Thu Aug 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
304 AM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across the Mid-
South today and tonight. The primary hazards will be gusty winds
and localized heavy rainfall/flash-flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible across the Mid-
South Friday, mainly during the afternoon and evening hours. The
primary hazards will be gusty winds and localized heavy
rainfall/flash-flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Aug 16, 7:37 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
837 AM CDT THU AUG 16 2018

ARZ028-036-TNZ048>050-088-089-161415-
Mississippi AR-Crittenden AR-Tipton TN-Fayette TN-Lauderdale TN-
Shelby TN-Haywood TN-
837 AM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...

South central Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Tipton County in southwestern Tennessee...
Northwestern Fayette County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
Northern Shelby County in southwestern Tennessee...
Southern Haywood County in southwestern Tennessee...

At 837 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Covington to Jericho. Movement was east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Mississippi...northeastern Crittenden...
Tipton...northwestern Fayette...southeastern Lauderdale...northern
Shelby and southern Haywood Counties should monitor this storm
closely.

LAT...LON 3571 8961 3560 8907 3558 8907 3510 8990
      3531 9037
TIME...MOT...LOC 1337Z 287DEG 14KT 3562 8957 3531 9021
Local storm report, Aug 16, 9:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            MARMADUKE               36.19N 90.39W
08/16/2018                   GREENE             AR   BROADCAST MEDIA

            WIDESPREAD FLOODING ALL OVER MARMADUKE. WATER 4 TO 6
            INCHES DEEP.

&&

MRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dunklin

When
August 16, 11:00 AM CST to 7:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

Heat, Pemiscot

When
August 16, 11:00 AM CST to 7:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785328, 785329.